Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 148, NWS Las Vegas, NV

August 22, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2013, 4:23 PM PDT for San Bernardino County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 4:23 PM PDT (23:23 UTC)
Expired
Aug 22, 2013, 6:15 PM PDT
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 187 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WGUS55 KVEF 222323
FFWVEF
CAC071-230115-
/O.NEW.KVEF.FF.W.0148.130822T2323Z-130823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 615 PM PDT.

* AT 418 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER EXTREME SOUTH CENTRAL SAN
  BERNARDINO COUNTY...OR 24 MILES EAST OF TWENTYNINE PALMS. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY ALONG HIGHWAY 62.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN SAN BERNARDINO COUNTY INCLUDING 
  HIGHWAY 62 BETWEEN MILE MARKERS 45 AND 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3427 11586 3423 11533 3407 11530 3412 11552
      3407 11555 3409 11558 3408 11561 3403 11560
      3403 11585

$$

JH
2 follow-up statements
495 
WGUS75 KVEF 230003
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT THU AUG 22 2013

CAC071-230115-
/O.CON.KVEF.FF.W.0148.000000T0000Z-130823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
503 PM PDT THU AUG 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED OVER EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY...OR 35 
MILES EAST OF TWENTYNINE PALMS ALONG HIGHWAY 62. THE THUNDERSTORM 
WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN SAN BERNARDINO COUNTY INCLUDING 
HIGHWAY 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3427 11586 3423 11533 3407 11530 3412 11552
      3407 11555 3409 11558 3408 11561 3403 11560
      3403 11585

$$

JH
039 
WGUS75 KVEF 230110
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT THU AUG 22 2013

CAC071-230119-
/O.EXP.KVEF.FF.W.0148.000000T0000Z-130823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
610 PM PDT THU AUG 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

THUNDERSTORMS THAT PRODUCED HEAVY RAIN ALONG HIGHWAY 62...EAST OF 
TWENTYNINE PALMS HAVE SHIFTED SOUTHEAST INTO RIVERSIDE COUNTY. THE 
FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT.

LAT...LON 3427 11586 3423 11533 3407 11530 3412 11552
      3407 11555 3409 11558 3408 11561 3403 11560
      3403 11585

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:30 PM PDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM PDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU AUG 22 2013

.SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE
OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT
THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN
EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL
LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE
FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY
EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE
COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE
COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS
ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE
SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS
EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN
THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT
THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA.
THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH
PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR
SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP
THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP
MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY
REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER
MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST
SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL
LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE
SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY.
THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO
SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO
EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING
SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL.
TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL
THE MOISTURE.

.LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN
CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY
SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND
ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN
HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY
RAIN PRODUCING STORMS.

TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE
EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA.
STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA
BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS
ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID
TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS
CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY.

THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT
SHOULD GENERALLY BE BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A
THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY THIS EVENING BUT
THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS
FROM LAS VEGAS. ACTIVITY WILL DIMINISH AFTER 04Z BUT SCT-BKN CLOUDS
WITH BASES AROUND 130-150 KFT WILL LINGER OVERNIGHT. SOUTHEAST WINDS
6-8 KTS LATE AFTERNOON WILL BECOME SOUTH 8-10 KTS BY 02Z THIS
EVENING AND CONTINUE OVERNIGHT. EAST TO SOUTHEAST WINDS 5-8 KTS MOST
OF THE DAY FRIDAY WITH ISOLATED THUNDERSTORMS IN THE AREA FRIDAY
AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER
MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER
CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND
WEST OF THOSE AREAS. SOUTH WINDS GUSTING AROUND 30 MPH OVER NYE AND
ESMERALDA COUNTIES THROUGH EARLY THIS EVENING...OTHERWISE NO
OPERATIONALLY SIGNIFICANT WINDS THROUGH FRIDAY OTHER THAN FROM
THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 5:03 AM PDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT THU AUG 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST
ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA
PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF
DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE
TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO
EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN
DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS
MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT
INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A
MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 22, 2:24 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 22, 3:45 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Aug 22, 3:55 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.